Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 152, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2004, 6:28 PM CDT for Morton County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2004, 6:28 PM CDT (23:28 UTC)
- Expired
- Aug 7, 2004, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
The radar
The Bismarck radar (KBIS), 31 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -483 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 072328 SVRBIS NDC059-080030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 627 PM CDT SAT AUG 7 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 730 PM CDT * AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES WEST OF MANDAN TO 24 MILES SOUTHWEST OF MANDAN...OR FROM 31 MILES WEST OF BISMARCK TO 26 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANDAN AROUND 725 PM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4698 10153 4637 10114 4644 10062 4699 10098 $$ WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 AM CDT, 15 hours 28 minutes earlier.
Area forecast discussion, Aug 7, 3:00 AM CDT, 15 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SAT AUG 7 2004 .SHORT TERM... ACTIVE THUNDERSTORM DAY ON TAP AS STRONG COLD FRONT PUSHES EAST ACROSS THE STATE...WITH A PRECEDING UNSTABLE AIRMASS WITH CAPES OF 1500-3500 J/KG. A BLEND OF ETA/NGM/GFS PUTS THE FRONT ABOUT 60 MILES WEST OF A MINOT/BISMARCK LINE AT MAX HEATING (22Z). I EXPECT STRONG/SEVERE THUNDERSTORMS TO DEVELOP AT THAT TIME AND MOVE EAST ACROSS OUR FORECAST AREA DURING THE EVENING AND NIGHTTIME HOURS. ON SUNDAY WRAP AROUND MOISTURE AND COLD MID LEVEL TEMPS WILL BE ENOUGH TO KICK OFF SOME INSTABILITY SHOWERS OR THUNDERSHOWERS...WITH THE BEST CHANCE IN THE NORTHEAST PART OF THE STATE. ON MONDAY...COLD AIR ALOFT AND LINGERING MOISTURE FROM THE...SLOW TO DEPART...MID LEVEL LOW...WILL MAKE FOR A PARTLY TO MOSTLY CLOUDY DAY AS DIURNAL CU FIELDS DEVELOP AND SPREAD OUT OVER MOST OF OUR REGION BY AFTERNOON. .LONG TERM... UPPER LEVEL LOW BEGINS TO MOVE EASTWARD ON TUESDAY...BUT COULD BE A FEW LINGERING SHOWERS EASTERN PORTIONS OF CWA. OTHERWISE...IT LOOKS DRY WEDNESDAY THROUGH FRIDAY AS UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE ROCKIES. NORTHWESTERLY FLOW ALOFT WILL KEEP COOL HIGH PRESSURE OVER WESTERN AND CENTRAL NORTH DAKOTA. SO...EXPECT TEMPS TO BE MAINLY BELOW NORMAL...BUT RETURNING TO NEAR NORMAL BY FRIDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && LEBLANG/FORS
Hazardous weather outlook, Aug 7, 3:41 AM CDT, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 341 AM CDT SAT AUG 7 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080840- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 341 AM CDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 7, 3:31 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 6 NNE BOWMAN 46.26N 103.35W
08/07/2004 0.88 INCH BOWMAN ND LAW ENFORCEMENT
0322 PM HAIL SSW AMIDON 46.48N 103.32W
08/07/2004 0.88 INCH SLOPE ND LAW ENFORCEMENT
&&
SWLocal storm report, Aug 7, 6:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 6 E NEW ENGLAND 46.54N 102.74W
08/07/2004 70 MPH HETTINGER ND PUBLIC
KNOCKED DOWN GRAIN AUGER.
&&
SWSpecial weather statement, Aug 7, 6:07 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 607 PM CDT SAT AUG 7 2004 NDZ017-031-032-040-043-072304- BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-MCKENZIE ND-SLOPE ND- INCLUDING THE CITIES OF...BOWMAN 607 PM CDT SAT AUG 7 2004 ...SEVERE THUNDERSTORM WATCH 717 NO LONGER IN EFFECT FOR THE FAR SOUTHWEST... THE COUNTIES OF BOWMAN...SLOPE...BILLINGS...GOLDEN VALLEY AND MCKENZIE ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH. THE REMAINDER OF THE WATCH CONTINUES UNTIL 8 PM CDT.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 50 min |
| Aug 7, 2:45 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 60 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 57 min |
| Aug 7, 3:20 PM CDT | Severe Thunderstorm Warning | BIS | Slope | 55 min |
| Aug 7, 4:11 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 64 min |
| Aug 7, 4:17 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Aug 7, 4:23 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 52 min |
| Aug 7, 5:16 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 59 min |
| Aug 7, 5:24 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 61 min |
| Aug 7, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 57 min |
| Aug 7, 6:25 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.